The cup was marked with teaspoons, although instructions refer to milliliters.

Accurate dosing is crucial for everyone, but mistakes in dosing medications for children can have severe consequences. In an article that appeared in the journal Pediatrics in 2014, the results of a study of the U.S. National Poison Database System revealed that during the period 2002 to 2012, one child experienced an out-of-hospital medication error every 8 minutes. The majority (80%) of problems were with liquid doses, and the causes ranged from taking the medication twice, taking the wrong dose, confusing units of measure and taking the wrong medication.

The issue of confusing units of measure has recently led to the voluntary recall by Pfizer of one lot of Children’s Advil Suspension Bubble Gum Flavored 4 FL OZ Bottle. Customers reported that the dosage cup is marked in teaspoons but the instructions provided in the package give the dosing information in milliliters. The company elected to recall the product due to the potential for administration of overdoses due to the unmatched dosage cup and instructions.

Children’s Advil is used to temporarily reduce fevers and relieve minor aches and pains due to the common cold, flu, sore throat, headaches and toothaches. The specific lot of Children’s Advil Suspension Bubble Gum Flavored 4 FL OZ Bottle recalled by Pfizer is NDC 0573-0207-30, lot R51129. It was distributed nationwide to wholesalers, distributors and retailers in the United States from May 2018 through June 2018.